NarcanTM (naloxone) is an opioid antidote. Opioids include heroin and prescription pain pills like morphine, codeine, oxycodone, methadone and Vicodin. When a person is overdosing on an opioid, breathing can slow down or stop and it can be difficult to wake them. NarcanTM is a prescription medicine that blocks the effects of opioids and reverses an overdose. If given to a person who has not taken opioids, there will be no effect, since there is no opioid overdose to reverse. After a dose of Narcan, the person should begin to breathe more normally and it will become easier to wake them. It is very important to give help to an overdosing person right away. Brain damage can occur within only a few minutes of an opioid overdose as the result of a lack of oxygen to the brain. For more medical information about how naloxone works click here.
According to the Illinois Overdose Prevention Act, trained individuals are allowed to possess and administer Narcan to a person having an overdose. Physicians may also train individuals who can then train other individuals. For more information on how to prevent, recognize and help an overdose situation see harmreduction.org or stopoverdoseil.org
There are a number of locations that provide Narcan. Click here to use the Narloxone locator to find a resource near you.